Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Gray, ME

June 20, 2001Strafford County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jun 20, 2001, 4:35 PM EDT for Strafford County, New Hampshire. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 4:35 PM EDT (20:35 UTC)
Expired
Jun 20, 2001, 5:30 PM EDT
In force
55 min
Issued by
NWS Gray, ME
Area
Whole counties

County Strafford County, NH

The radar

The Portland,ME radar (KGYX), 91 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:45 PM EDTHail 1Barrington, NH
Jun 20, 5:00 PM EDTThunderstorm Wind 50 EDurham, NH
Jun 20, 5:00 PM EDTThunderstorm Wind 50 ELee, NH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 202031
SVRGYX

NHC017-202130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
435 PM EDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STRAFFORD COUNTY IN CENTRAL NEW HAMPSHIRE
  THIS INCLUDES THE CITIES OF...DOVER...DURHAM

* UNTIL 530 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER NORTHWOOD...MOVING EAST SOUTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER DURHAM AT 455 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONZAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHWEST MAINE AND SOUTHERN NEW HAMPSHIRE.

JC/SJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:29 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 20, 2:29 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
229 PM EDT WED JUN 20 2001

DISC...BEST CHC FOR SIGNIF CONVECTION SHIFTING S ACRS SWRNMST
ME/NH.  N OF THS RGN...WNDS HV SHIFTED TO THE NW...STABILIZING ATMOS
SOMEWHAT AND LOWERING SHEAR PROFILES.  CAPES AOA 1500 J/KG ACRS
SRNMST PTN OF THE RGN W/ TDS IN THE 60S.  ADDED LOW LVL ASCENT FM
SLO MOVG COLD FNTL BNDRY WL AID ON DVLPMNT OF CONVECTION.  AS PER
SPC DISC...ISOLD GUSTY WNDS/HAIL PSBL LT THS AFTN.  SPC ABT TO ISSUE
BOX FOR ISOLD SVR STMS.  WL ALSO ADD PSBL GUSTY WNDS AND HAIL TO
SRNMST ZNS.

MDLS DRIVING CDFNT THS EVE SLGTLY FURTHER S ON THE RUN.  THS HAS BN
THE GENERAL TREND OVR THE LAST FEW DAYS.  XPCT TREND OF MDLS
ATTEMPTING TO DRIVE SFC RIDGE TO OUR NE INTO MUCH OF FA TO CONT.  WL
BE OPTIMISTIC AND LV MEASURABLE PCPN OUT OF ZNS AFT MDNGT TNGT...EVN
SRN ZNS.  PSBL SPRINKLES THU S AS MOISTR STALLS ACRS SRNMST NH
SRNMST ME.  WL DO SPLITS ACCORDINGLY.

CHC TYPE POPS ALL THE WAY THRU EARLY MON AS SRLY...MOIST FLO CONTS.
LKLY POPS XPCTD FRI.

MARINE...WNDS MAY PICK UP FRI IN PERSISTENT SRLY FLO.

FCSTID = 13

.GYX...ME...SVR TSTM WATCH TIL 01Z MEZ-018/019/023/024 &
       ADJCNT CSTL WATERS.
       NH...SVR TSTM WATCH TIL 01Z NHZ-007>010/013/014 &
       ADJCNT CSTL WATERS.

JC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:36 PM EDTSevere Thunderstorm WarningGYXMerrimack, Rockingham54 min
Jun 20, 4:12 PM EDTSevere Thunderstorm WarningGYXRockingham48 min
Jun 20, 5:08 PM EDTSevere Thunderstorm WarningGYXRockingham37 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.